Author(s): Stovall R, Brahm NC, Crosby KM
Abstract Share this page
Abstract OBJECTIVE: To report a case of recurrent episodes of serotonin-reuptake inhibitor-mediated hyponatremia in an elderly patient and compare it with other reports of similar occurrences. CASE SUMMARY: A 66-year-old white woman was diagnosed with drug-induced syndrome of inappropriate antidiuretic hormone (SIADH) attributed to selective serotonin-norepinephrine-reuptake inhibitor (SNRI) therapy. Duloxetine was initiated following failure of several other antidepressants. The patient was admitted with sudden onset altered mental status, memory loss, personality changes, and a serum-sodium level of 128 mEq/L (range 135-145 mEq/L), despite receiving sodium supplementation. The duloxetine dose was 60 mg daily. Three months later she presented to the emergency department with complaints of lethargy, muscle weakness, nausea, altered mental status, and a serum sodium level of 129 mEq/L. SIADH was diagnosed and attributed to duloxetine therapy. Duloxetine was titrated to 30 mg every other evening. She remained stable on the lower dose, fluid restriction, and sodium supplementation. Diuretic reinitiation and sodium supplementation discontinuation resulted in serum sodium of 123 mEq/L. This increased to low/normal (136 mEq/L) with duloxetine discontinuation. A rechallenge with escitalopram resulted in low serum-sodium levels. DISCUSSION: A PubMed search was done utilizing the terms duloxetine, elderly, hyponatremia, selective serotonin-reuptake inhibitor, SSRI, SNRI, syndrome of inappropriate antidiuretic hormone, SIADH, and selective serotonin-norepinephrine reuptake inhibitor to find similar reports. CONCLUSION: Clinicians evaluating older patients taking serotonin-reuptake inhibitors are encouraged to monitor serum sodium if the patient presents with vague, nonspecific symptoms commonly associated with older age or depression to rule-out SIADH.
This article was published in Consult Pharm
and referenced in Journal of Clinical Case Reports